Nebraska, 2012High Wind in Nebraska, October 18, 2012
October 18, 2012 · NWS GLD · 3 events in 3 counties and zones
An intense low pressure system moved across the Central Plains states producing wind gusts of 50 to 65 mph from mid-morning through much of the afternoon. Blowing dirt reduced visibility locally to less than 1/4 mile at times.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense low pressure system moved across the Central Plains states producing wind gusts of 50 to 65 mph from mid-morning through much of the afternoon. Blowing dirt reduced visibility locally to less than 1/4 mile at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 18, 5:27 AM CST, 3 hours 33 minutes earlier.
Area forecast discussion, Oct 18, 5:27 AM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
527 AM MDT THU OCT 18 2012
.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 318 AM MDT THU OCT 18 2012
A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON WITH A HIGH WIND
WARNING AND WIND ADVISORY IN EFFECT THROUGH THE DAY.
PRIMARY SHORT TERM CONCERNS ARE THE DRY AND WINDY CONDITIONS
EXPECTED TODAY. HAVE KEPT THE HIGHLIGHTS INTACT AS THEY LOOK TO BE
ON TRACK WITH VERY FEW OVERALL CHANGES THROUGH THE SHORT TERM.
TIGHTEST SURFACE PRESSURE GRADIENT WILL BE OVER THE NORTHEAST
PORTION OF THE FORECAST AREA AROUND MID DAY...SO HAVE TIMED THE
STRONGEST WINDS TO ALSO OCCUR AROUND MID DAY AND SLACKEN SLIGHTLY
THROUGH THE AFTERNOON WITH THE REAL DECREASE IN WIND SPEED TO
OCCUR AFTER SUNSET THIS EVENING. VERY DRY CONDITIONS ARE EXPECTED
WITH RH VALUES BELOW 15 PERCENT THIS AFTERNOON...LEADING TO
CRITICAL FIRE WEATHER DANGER WHEN COMBINED WITH THE STRONG WINDS
ALSO EXPECTED THIS AFTERNOON.
THE NORTHWEST FLOW OVER THE REGION BECOMES MORE WESTERLY AS AN
UPPER RIDGE MOVES OVER THE ROCKIES AND HIGH PLAINS REGION ONCE THE
TIGHTLY WOUND UP LOW MOVES OVER THE MISSISSIPPI VALLEY REGION ON
FRIDAY. WITH HIGH PRESSURE ALOFT AND AT THE SURFACE...EXPECT CLEAR
SKIES WITH TEMPERATURES WARMING ABOUT 10 DEGREES MORE ON FRIDAY
THAN THEY WILL BE TODAY.
HAVE ADJUSTED TEMPERATURES SLIGHTLY INTO THE WEEKEND AS THERE IS
SOME VARIATION IN SOLUTIONS AS TO HOW DEEP THE LEE SURFACE TROUGH
WILL BECOME ALONG WITH ITS POSITION AND RESULTING WIND DIRECTION
AND SPEED OVER THE CENTRAL HIGH PLAINS REGION. THE MODEL TREND HAS
BEEN TO WARM TEMPERATURES...ANOTHER 10 DEGREES INCREASE FROM
FRIDAY TO SATURDAY...SO HAVE REFLECTED THAT TREND IN THE FORECAST.
.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 318 AM MDT THU OCT 18 2012
EARLY NEXT WEEK WILL BE DRY AS A LONGWAVE TROUGH DEEPENS OFF THE
COAST OF THE PACIFIC NORTHWEST KEEPING THE HIGH PLAINS IN A
WEST-SOUTHWEST FLOW ALOFT. AS TS PAUL DISSIPATES THIS WEEKEND ITS
REMNANTS WILL BE PICKED UP IN THE FLOW...REACHING PARTS OF KANSAS BY
MONDAY AFTERNOON. THIS MAY BRING A FEW SHOWERS OR STORMS TO PARTS OF
CENTRAL KANSAS...BUT CURRENTLY THIS SHORTWAVE TROUGH LOOKS TO HAVE
LITTLE EFFECT ON THE WEATHER WITHIN OUR CWA. HOWEVER....DO BELIEVE
THERE IS STILL UNCERTAINTY IN THE ULTIMATE TRACK OF THIS DISTURBANCE
ACROSS THE CENTRAL PLAINS AS THERE IS STILL MARKED DISAGREEMENT OF
THE INTENSITY OF THE LONGWAVE TROUGH OVER THE PACIFIC NORTHWEST...SO
HAVE SLIGHTLY BELOW AVERAGE CONFIDENCE IN THIS TIME FRAME. LATE IN
THE WEEK WE MAY SEE A FEW SHORTWAVE TROUGHS ACROSS THE HIGH PLAINS
IF THE FLOW BECOMES ZONAL AS THE ECMWF HAS SUGGESTED...BUT WITH THE
GFS AND GEM STUBBORN TO WEAKEN THE TROUGH OVER THE PACIFIC
WEST...KEPT POPS SILENT THROUGH MID-WEEK. TEMPERATURES OVER THE
PERIOD WILL BE MILD TO NEAR NORMAL...WITH HIGHS IN THE UPPER 60S TO
LOW 70S AND LOWS IN THE MID 40S OVER THE PERIOD.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 524 AM MDT THU OCT 18 2012
VFR CONDITIONS WILL PERSIST THROUGH THE TAF PERIOD AT BOTH MCK AND
GLD. WINDS TODAY WILL BE SIMILAR TO YESTERDAY WITH WINDS OUT OF NORTHWEST...GUSTS
UP TO 48KTS AT GLD AND UP TO 55KTS AT MCK. WINDS WILL DECREASE
THIS EVENING WITH GUSTS UP TO 25KTS POSSIBLE OVERNIGHT AT MCK. EXPECT
A FEW MID LEVEL CLOUDS AT MCK THIS AFTERNOON...BUT OTHERWISE SKIES
WILL BE SUNNY TODAY AND CLEAR TONIGHT.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ002>004-015-
016.
RED FLAG WARNING FROM NOON MDT /1 PM CDT/ TODAY TO 6 PM MDT /7
PM CDT/ THIS EVENING FOR KSZ001>004-013>016-027>029-041-042.
WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR KSZ001-
013-014-027>029-041-042.
CO...RED FLAG WARNING FROM NOON TODAY TO 6 PM MDT THIS EVENING FOR
COZ252>254.
WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR COZ090>092.
NE...HIGH WIND WARNING UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR
NEZ079>081.
RED FLAG WARNING FROM NOON MDT /1 PM CDT/ TODAY TO 6 PM MDT /7
PM CDT/ THIS EVENING FOR NEZ079>081.
&&
SHORT TERM...LOCKHART
LONG TERM...JJM
AVIATION...JJM/LOCKHARTHazardous weather outlook, Oct 18, 3:55 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
355 AM MDT THU OCT 18 2012
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
355 AM MDT THU OCT 18 2012 /455 AM CDT THU OCT 18 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
DRY AND VERY WINDY CONDITIONS ARE EXPECTED TODAY. NORTHWEST WINDS
OF 25 TO 45 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE. THE STRONGEST
WINDS WILL OCCUR EAST OF A LINE FROM BENKELMAN NEBRASKA TO HOXIE
KANSAS AROUND MID DAY. CRITICAL FIRE WEATHER CONDITIONS ARE ALSO
EXPECTED THIS AFTERNOON ACROSS THE ENTIRE CENTRAL HIGH PLAINS
REGION DUE TO THE STRONG GUSTY WINDS AND VERY DRY CONDITIONS WITH
RELATIVE HUMIDITY VALUES AROUND 15 PERCENT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED
High Wind, Hitchcock
- When
- October 18, 9:00 AM CST to 1:00 PM CST
- Where
- Hitchcock forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
Several wind gusts of 55 to 60 mph were reported from a mesonet site in Trenton.
High Wind, Red Willow
- When
- October 18, 9:00 AM CST to 1:00 PM CST
- Where
- Red Willow forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Several wind gusts of 55 to 65 mph were reported from the ASOS site in McCook.
High Wind, Dundy
- When
- October 18, 10:00 AM MST to 2:00 PM MST
- Where
- Dundy forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
Wind gusts are estimated to have reached 60 mph based on reports from mesonet sites in surrounding counties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Nebraska, October 18, 20126 injured · $1.2 million · 2 events
- Hail in West Virginia, October 18, 2012$700,000 · 1 in hail · 6 events
- Dust Storm and High Wind in Kansas, October 18, 2012$162,000 · 59 kt wind · 14 events
- Strong Wind in Arkansas, October 18, 2012$50,000 · 2 events
- High Wind in Nebraska, October 18, 201261 kt wind · 23 events
- Hail and Damaging Winds in Texas, October 18, 2012$14,000 · 1.75 in hail · 7 events
- High Wind and Strong Wind in Nebraska, October 18, 2012$10,000 · 56 kt wind · 10 events
- High Wind in Kansas, October 18, 201252 kt wind · 6 events
- Hail and Damaging Wind in Texas, October 18, 20121.75 in hail · 3 events
- Frost and Freeze in California, October 18, 20122 events
- High Wind in Colorado, October 18, 201256 kt wind · 2 events
- Marine Thunderstorm Winds in Lake Erie, October 18, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413590, 413593, 413588.